Skip to main content Accessibility help

Relaxation of singular functionals defined on Sobolev spaces

  • Hafedh Ben Belgacem (a1) (a2)


In this paper, we consider a Borel measurable function on the space of $\scriptstyle m\times n$ matrices $\scriptstyle f: M^{m\times n}\rightarrow \bar{\mathbb{R}}$ taking the value $ \scriptstyle +\infty$ , such that its rank-one-convex envelope $\scriptstyle Rf$ is finite and satisfies for some fixed $\scriptstyle p>1$ : $$\scriptstyle -c_0\leq Rf(F)\leq c(1+\Vert F\Vert^p)\ \hbox{for all}\ F\in M^{m\times n},$$ where $\scriptstyle c,c_0>0$ . Let $\scriptstyle\O$ be a given regular bounded open domain of $\scriptstyle \mathbb{R}^n$ . We define on $\scriptstyle W^{1,p}(\O;\mathbb{R}^m)$ the functional $$\scriptstyle I(u)=\int_{\O}f(\nabla u(x))\ dx.$$ Then, under some technical restrictions on $\scriptstyle f$ , we show that the relaxed functional $\scriptstyle\bar I$ for the weak topology of $\scriptstyle W^{1,p}(\O;\mathbb{R}^m)$ has the integral representation: $$\scriptstyle \bar I(u)=\int_{\O}Q[Rf](\nabla u(x))\ dx,$$ where for a given function $\scriptstyle g$ , $\scriptstyle Qg$ denotes its quasiconvex envelope.



Hide All
[1] Acerbi, E., Buttazzo, G. and Percivale, D., A variational definition of the strain energy for an elastic string. J. Elasticity 25 (1991) 137-148.
[2] Acerbi, E. and Fusco, N., Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86 (1984) 125-145.
[3] Anzellotti, G., Baldo, S. and Percivale, D., Dimension reduction in variational problems, asymptotic development in $\Gamma$ -convergence, and thin structures in elasticity. Asymptot. Anal. 9 (1994) 61-100.
[4] Ball, J.M., Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63 (1977) 337-403.
[5] Ball, J.M. and Murat, F., W 1,p -quasiconvexity and variational problems for multiple integrals. J. Funct. Anal. 58 (1984) 225-253.
[6] Ball, J.M. and James, R.D., Fine phase mixtures as minimizers of energy. Arch. Rational Mech. Anal. 100 (1987) 13-52.
[7] H. Ben Belgacem, Une méthode de $\Gamma$ -convergence pour un modèle de membrane non linéaire. C. R. Acad. Sci. Paris. Sér. I Math. (1996) 845-849.
[8] H. Ben Belgacem, Modélisation de structures minces en élasticité non linéaire. Thèse de l'Université Pierre et Marie Curie, Paris (1996).
[9] Bouchitté, G., Fonseca, I. and Malý, J., The effective bulk energy of the relaxed energy of multiple integrals below the growth exponent. Proc. Roy. Soc. Edinburgh Sect. A 128 (1998) 463-479.
[10] P.G. Ciarlet, Mathematical Elasticity. Vol. I: Three-dimensional Elasticity. North-Holland, Amesterdam (1988).
[11] Dacorogna, B., Quasiconvexity and relaxation of non convex problems in the calculus of variations. J. Funct. Anal. 46 (1982) 102-118.
[12] Dacorogna, B., Remarques sur les notions de polyconvexité, quasiconvexité et convexité de rang 1. J. Math. Pures Appl. 64 (1985) 403-438.
[13] B. Dacorogna, Direct Methods in the Calculus of Variations. Springer-Verlag, Berlin, Appl. Math. Sci. 78 (1989).
[14] Dacorogna, B. and Marcellini, P., General existence theorems for Hamilton-Jacobi equations in the scalar and vectoriel cases. Acta Math. 178 (1997) 1-37.
[15] I. Ekeland and R. Temam, Analyse convexe et problèmes variationnels. Dunod, Paris (1974).
[16] Fonseca, I., The lower quasiconvex envelope of the stored energy for an elastic crystal. J. Math. Pures Appl. 67 (1988) 175-195.
[17] Fonseca, I., Variational techniques for problems in materials science. Progr. Nonlinear Differential Equations Appl. 25 (1996) 162-175.
[18] Fonseca, I. and Malý, J., Relaxation of multiple integrals below the growth exponent. Ann. Inst. H. Poincaré 14 (1997) 309-338.
[19] Kohn, R.V. and Strang, G., Explicit relaxation of a variational problem in optimal design. Bull. Amer. Math. Soc. 9 (1983) 211-214.
[20] R.V. Kohn and G. Strang, Optimal design and relaxation of variational problems I, II and III. Comm. Pure Appl. Math. 39 (1986) 113-137, 139-182, 353-377.
[21] H. Le Dret and A. Raoult, Le modèle de membrane non linéaire comme limite variationnelle de l'élasticité non linéaire tridimensionnelle. C. R. Acad. Sci. Paris Sér. I Math. (1993) 221-226.
[22] Le Dret, H. and Raoult, A., The nonlinear membrane model as variational limit of three-dimensional nonlinear elasticity. J. Math. Pures Appl. 74 (1995) 549-578.
[23] Marcellini, P., Approximation of quasiconvex functions and lower semicontinuity of multiple integrals. Manuscripta Math. 51 (1985) 1-28.
[24] Marcellini, P., On the definition and weak lower semicontinuity of certain quasiconvex integrals. Ann. Inst. H. Poincaré 3 (1986) 391-409.
[25] Morrey Jr, C.B.., Quasi-convexity and the lower semi-continuity of multiple integrals. Pacific J. Math. 2 (1952) 25-53.
[26] C.B. Morrey Jr., Multiple Integrals in the Calculus of Variations. Springer, Berlin (1966).
[27] S. Müller, Variational models for microstructure and phase transitions, to appear in Proc. C.I.M.E. summer school ``Calculus of variations and geometric evolution problems''. Cetraro (1996).
[28] R.W. Ogden, Large deformation isotropic elasticity: On the correlation of the theory and experiment for compressible rubberlike solids. Proc. Roy. Soc. London Ser. A 328 (1972).
[29] E.T. Rockafellar, Convex Analysis. Princeton University Press (1970).
[30] L. Tartar, Compensated Compactness and Applications to Partial Differential Equations, in Nonlinear Analysis and Mechanics, Heriot-Watt Symp. Vol. IV, R.J. Knops Ed. Pitman, London (1979).
[31] V. Zhikov, Lavrentiev phenomenon and homogenization for some variational problems. C. R. Acad. Sci. Paris Sér. I Math. (1993) 435-439.


Related content

Powered by UNSILO

Relaxation of singular functionals defined on Sobolev spaces

  • Hafedh Ben Belgacem (a1) (a2)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.